Alert archive / Nebraska / Flash Flood Warnings in 2016
Flash Flood Warning 15, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at May 27, 2016, 7:15 PM CDT for Saline County, Seward County, Nebraska. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2016, 7:15 PM CDT (00:15 UTC)
- Expired
- May 27, 2016, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Saline County, NE, Seward County, NE
The radar
The Grand Island radar (KUEX), 104 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 7:28 PM CDT | FLASH FLOOD | 4 Wsw Friend, NE | WATER OVER COUNTY ROAD. ROAD IMPASSABLE. |
| May 27, 8:38 PM CDT | FLASH FLOOD | 3 W Dorchester, NE | WATER OVER HIGHWAY 15 SOUTH OF HIGHWAY 6. HIGHWAY IS CLOSED. |
| May 27, 8:38 PM CDT | FLASH FLOOD | Friend, NE | NUMEROUS FLOODED STREETS. REPORTS OF WATER IN BASEMENTS. |
| May 27, 8:50 PM CDT | FLASH FLOOD | S Tobias, NE | SEVERAL COUNTY ROADS IMPASSABLE DUE TO FLOODING S AND SE OF TOBIAS |
| May 27, 9:05 PM CDT | FLASH FLOOD | 5 S Friend, NE | SEVERAL COUNTY ROADS FROM 6 MI SW TO 5 MI SE OF FRIEND IMPASSABLE DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
210
WGUS53 KOAX 280015
FFWOAX
NEC151-159-280315-
/O.NEW.KOAX.FF.W.0015.160528T0015Z-160528T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
715 PM CDT FRI MAY 27 2016
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SALINE COUNTY IN SOUTHEASTERN NEBRASKA...
SOUTHWESTERN SEWARD COUNTY IN SOUTHEASTERN NEBRASKA...
* UNTIL 1015 PM CDT
* AT 714 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. ONE TO TWO INCHES OF RAIN MAY
HAVE HAVE ALREADY FALLEN. FLASH FLOODING MAY BEGIN SHORTLY
IN SOME AREAS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MILFORD...FRIEND...DORCHESTER...BEAVER CROSSING...WESTERN...
CORDOVA...TOBIAS...SWANTON...BLUE RIVER STATE RECREATION AREA...
SWAN CREEK RESERVOIR NUMBER 2...WILLARD MEYER RECREATION AREA...
11 MILES WEST OF WILBER AND SWAN CREEK WILDLIFE MANAGEMENT AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 4035 9737 4080 9737 4080 9706 4035 9704
$$
DEWALD2 follow-up statements
525 WGUS73 KOAX 280034 FFSOAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 734 PM CDT FRI MAY 27 2016 NEC151-159-280315- /O.CON.KOAX.FF.W.0015.000000T0000Z-160528T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SALINE NE-SEWARD NE- 734 PM CDT FRI MAY 27 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR SALINE AND SOUTHWESTERN SEWARD COUNTIES... AT 733 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING ON COUNTY ROADS AROUND 4 MILES SOUTHWEST OF FRIEND. UP TO TWO INCHES OF RAIN MAY HAVE ALREADY FALLEN...AND ADDITIONAL THUNDERSTORMS CONTINUE TO MOVE THROUGH THE AREA. FLASH FLOODING IS ALREADY OCCURRING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MILFORD...FRIEND...DORCHESTER...BEAVER CROSSING...WESTERN... CORDOVA...TOBIAS...SWANTON...BLUE RIVER STATE RECREATION AREA... SWAN CREEK RESERVOIR NUMBER 2...WILLARD MEYER RECREATION AREA... 11 MILES WEST OF WILBER AND SWAN CREEK WILDLIFE MANAGEMENT AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 4035 9737 4080 9737 4080 9706 4035 9704 $$ DEWALD
580 WGUS73 KOAX 280154 FFSOAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 854 PM CDT FRI MAY 27 2016 NEC151-159-280315- /O.CON.KOAX.FF.W.0015.000000T0000Z-160528T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SALINE NE-SEWARD NE- 854 PM CDT FRI MAY 27 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR SALINE AND SOUTHWESTERN SEWARD COUNTIES... AT 852 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING ALONG HIGHWAY 15 WEST OF DORCHESTER. HIGHWAY 15 IS CLOSED AT THIS TIME IN THIS AREA. NUMEROUS STREETS WERE ALSO FLOODED IN FRIEND WITH WATER IN BASEMENTS. UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN ACROSS PORTIONS OF THE AREA. FLASH FLOODING IS ALREADY OCCURRING. ADDITIONAL THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA YET THIS EVENING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MILFORD...FRIEND...DORCHESTER...BEAVER CROSSING...WESTERN... CORDOVA...TOBIAS...SWANTON...BLUE RIVER STATE RECREATION AREA... SWAN CREEK RESERVOIR NUMBER 2...WILLARD MEYER RECREATION AREA... 11 MILES WEST OF WILBER AND SWAN CREEK WILDLIFE MANAGEMENT AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 4035 9737 4080 9737 4080 9706 4035 9704 $$ DEWALD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 27, 2:51 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, May 27, 2:51 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 251 PM CDT FRI MAY 27 2016 .SHORT TERM...(tonight through Monday) Issued at 250 PM CDT Fri May 27 2016 Periods of showers and thunderstorms remain in the forecast through at least Saturday as upper level system works its way across the region toward the upper midwest. Area looks to be on the edge of better instability to the south and east from Kansas into Missouri this afternoon with a weak surface boundary from northeast Kansas into south central Iowa. Some convection already showing up on radar in this area at 19Z with an increase in coverage expected through late afternoon with activity spreading northeast tonight as the upper trough begins to lift toward eastern Nebraska. Not planning on any headline for flood issues at this time with progressive northward movement expected this afternoon and evening with storms and better moisture transport indicated east of the area. Should then see a break in the wet weather for a time Saturday night into Sunday on the back side of the trough before the next system approaches from the northern Rockies on Monday with the potential for another round of storms. .LONG TERM...(Monday night through Friday) Issued at 250 PM CDT Fri May 27 2016 Northern stream energy becomes the main feature in the extended period with main uncertainty regarding southward extent of a cold front that moves into the region wednesday night and thursday. Models differ in handling this upper system with GFS closing off an upper low over Kansas on Thursday while ECMWF continues with an open and progressive trough that drives the surface front well south and east of the area. Have kept small pops in through the period for now but later adjustments possible depending on model trends. && .AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Saturday) Issued at 117 PM CDT Fri May 27 2016 variable vfr/mvfr cigs for this afternoon and tonight with some spotty showers and thunderstorms. Showers and thunderstorms should increase in coverage late this afternoon and this evening with increasing lift and heating. Did include a tempo mention in the forecast at koma and klnk as a first guess and a prob30 at kofk. As the h5 low migrates eastward. Shower and thunderstorm chances will continue into Saturday. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && SHORT TERM...Fobert LONG TERM...Fobert AVIATION...Zapotocny
Hazardous weather outlook, May 27, 5:33 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 533 PM CDT FRI MAY 27 2016 IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-281245- MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE- BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON- 533 PM CDT FRI MAY 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY A FEW STRONG STORMS WILL BE POSSIBLE TONIGHT AS A WEATHER DISTURBANCE TRACKS ACROSS THE REGION. THE MAIN HAZARDS WOULD BE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. THE SEVERE WEATHER POTENTIAL APPEARS FAIRLY LOW AT THIS POINT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR SATURDAY. IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-281245- POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS- DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE- JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 533 PM CDT FRI MAY 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY MINOR FLOODING WILL CONTINUE IN THE NISHNABOTNA RIVER BASIN TONIGHT...AS WELL AS THE MISSOURI RIVER FROM BROWNVILLE TO RULO. A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE EVENING AS A WEATHER DISTURBANCE TRACKS THROUGH THE REGION. THE MAIN HAZARDS WOULD BE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY FLOODING IS EXPECTED INTO MONDAY FOR THE MISSOURI RIVER AROUND AND DOWNSTREAM FROM BROWNVILLE. DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. THE SEVERE WEATHER POTENTIAL APPEARS FAIRLY LOW AT THIS POINT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE BE NEEDED TONIGHT OR SATURDAY.
In the hours before
Special weather statement, May 27, 5:49 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
549 PM CDT FRI MAY 27 2016
NEZ090>093-272315-
NEMAHA NE-RICHARDSON NE-JOHNSON NE-PAWNEE NE-
549 PM CDT FRI MAY 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHARDSON...
SOUTHEASTERN JOHNSON...SOUTHWESTERN NEMAHA AND NORTHEASTERN PAWNEE
COUNTIES UNTIL 615 PM CDT...
AT 549 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF TABLE ROCK...OR 26 MILES NORTHWEST OF FALLS
CITY... MOVING NORTHWEST AT 20 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ELK CREEK AND 8 MILES SOUTH OF JOHNSON.
THIS INCLUDES HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 217 AND
221.
LAT...LON 4027 9593 4020 9604 4030 9623 4038 9616
4043 9602
TIME...MOT...LOC 2249Z 144DEG 19KT 4026 9604
DEWALDSpecial weather statement, May 27, 6:58 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 658 PM CDT FRI MAY 27 2016 NEZ065-078-280045- SEWARD NE-SALINE NE- 658 PM CDT FRI MAY 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SALINE AND SOUTHWESTERN SEWARD COUNTIES UNTIL 745 PM CDT... AT 657 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF FRIEND...OR 22 MILES SOUTHEAST OF YORK...MOVING NORTHEAST AT 25 MPH. THIS STORM HAS A HISTORY OF PRODUCING A WALL CLOUD AND POSSIBLE FUNNEL CLOUDS JUST TO THE SOUTHWEST NEAR MILLIGAN. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FRIEND...BEAVER CROSSING...GOEHNER AND CORDOVA. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 366 AND 375. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHEASTERN NEBRASKA. LAT...LON 4052 9737 4083 9737 4083 9715 4052 9714 TIME...MOT...LOC 2357Z 204DEG 21KT 4060 9735 DEWALD
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:05 PM CDT | Flash Flood Watch | OAX | Butler, Cass, Douglas, Gage, Johnson, Lancaster and 8 more | 4 hr |
| May 27, 8:49 PM CDT | Flash Flood Warning | OAX | Butler, Gage, Lancaster, Saline, Seward | 3 hr |
| May 27, 9:01 PM CDT | Special Weather Statement | OAX | Saunders | 29 min |
| May 27, 9:08 PM CDT | Tornado Warning | OAX | Lancaster, Saunders | 37 min |
| May 27, 9:33 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 42 min |
| May 27, 9:53 PM CDT | Flash Flood Warning | OAX | Butler, Colfax, Lancaster, Platte, Saunders | 3 hr |
| May 27, 10:10 PM CDT | Special Weather Statement | OAX | Dodge, Douglas, Washington | 35 min |
| May 28, 12:37 AM CDT | Areal Flood Advisory | OAX | Butler | 6 hr |
| May 28, 9:18 AM CDT | River Flood Warning | OAX | Saline | 67 hr |
| May 28, 9:18 AM CDT | River Flood Warning | OAX | Seward | 49 hr |
| May 28, 9:18 AM CDT | River Flood Warning | OAX | Saline | 3 days |
| May 28, 12:52 PM CDT | River Flood Warning | OAX | Saunders | 18 hr |
| May 28, 5:13 PM CDT | Areal Flood Warning | OAX | Saline | 24 hr |
| May 28, 5:19 PM CDT | Areal Flood Warning | OAX | Jefferson | 24 hr |
Nearby
Flash Flood Warnings in Nebraska, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.